Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 33, NWS Houston/Galveston, TX

July 20, 2009Brazos County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jul 20, 2009, 6:58 PM CDT for Brazos County, Texas. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2009, 6:58 PM CDT (23:58 UTC)
Expired
Jul 20, 2009, 7:45 PM CDT
In force
47 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

County Brazos County, TX

The radar

The Ft Hood radar (KGRK), 107 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:15 PM CDTHAIL 1College Station, TXHARVEY AND HIGHWAY6 BYPASS
Jul 20, 7:25 PM CDTHAIL 1College Station, TXSOUTHWEST PARKWAY AND WELLBORN
Jul 20, 7:40 PM CDTTSTM WND DMGCollege Station, TXPOWER LINES DOWN AT HARVEY DRIVE AND HIGWAY 6 BYPASS. TREES DOWN AT HIGHWAY 6 BYPASS AND UNIVERSITY DRIVE. POSSIBLE TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 12.0 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2307 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
1.0
Supercell composite
14.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 202358
TORHGX
TXC041-210045-
/O.NEW.KHGX.TO.W.0033.090720T2358Z-090721T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
658 PM CDT MON JUL 20 2009

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  BRAZOS COUNTY IN SOUTHEAST TEXAS...

* UNTIL 745 PM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO  THIS TORNADO
  WAS LOCATED NEAR COLLEGE STATION... MOVING EAST AT 5 MPH.

* LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO    
  COLLEGE STATION AND WELLBORN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3065 9633 3061 9617 3060 9617 3049 9625
      3058 9639
TIME...MOT...LOC 2357Z 287DEG 5KT 3060 9634

$$
2 follow-up statements
000 
WWUS54 KHGX 210013
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
713 PM CDT MON JUL 20 2009

TXC041-210045-
/O.CON.KHGX.TO.W.0033.000000T0000Z-090721T0045Z/
BRAZOS TX-
713 PM CDT MON JUL 20 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR BRAZOS
COUNTY...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO.  THIS TORNADO WAS LOCATED NEAR COLLEGE STATION...AND MOVING 
SOUTHEAST AT 5 MPH. IN ADDITION TO THE TORNADO THREAT...THIS STORM 
MAY PRODUCE GOLFBALL SIZED HAIL. 

* LOCATIONS IN THE THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
  COLLEGE STATION AND WELLBORN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3065 9633 3061 9617 3060 9617 3049 9625
      3058 9639
TIME...MOT...LOC 0012Z 299DEG 3KT 3060 9633

$$
000 
WWUS54 KHGX 210024
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
724 PM CDT MON JUL 20 2009

TXC041-210045-
/O.CON.KHGX.TO.W.0033.000000T0000Z-090721T0045Z/
BRAZOS TX-
724 PM CDT MON JUL 20 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR BRAZOS
COUNTY...

AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO.  THIS TORNADO WAS LOCATED NEAR COLLEGE STATION...AND MOVING 
SOUTHEAST AT 5 MPH. AT 715 PM...WALNUT SIZED HAIL WAS REPORTED AT 
THE INTERSECTION OF THE HIGHWAY 6 BYPASS AND HARVEY ROAD IN COLLEGE 
STATION. 

* LOCATIONS IN THE THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
  COLLEGE STATION AND WELLBORN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3065 9633 3061 9617 3060 9617 3049 9625
      3058 9639
TIME...MOT...LOC 0023Z 319DEG 2KT 3060 9634

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jul 20, 6:29 PM CDT, 29 minutes earlier.

Area forecast discussion, Jul 20, 6:29 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
629 PM CDT MON JUL 20 2009

.DISCUSSION...

UPDATED FOR AVIATION.

&&

.AVIATION...
STILL SOME TIME LEFT THIS EVENING FOR SOME NEW CELL DEVELOPMENT.
HOWEVER...THIS POSSIBILITY LOOKS MOST LIKELY ACROSS THE
WESTERN/SW ZONES OF OUR AREA AHEAD OF OR NEAR THE CLUSTER OF
STORMS ALONG I-10 JUST WEST OF COLUMBUS. THEREFORE...DECIDED TO
LEAVE VCTS OUT OF THE TAF SITES FOR THE REST OF THIS EVE.
WILL WATCH CLL FOR THE NEXT COUPLE OF HOURS. WILL HAVE VCTS FOR
THE AFT HOURS INLAND AREAWIDE FOR SCT DEVELOPMENT WITH HEATING
TOMORROW. EXPECT SOME MVFR CEILINGS TO FROM DURING THE EARLY
MORNING HOURS...MOST LIKELY ACROSS WESTERN AREAS (CLL). 33
&&

.PREV DISCUSSION... /ISSUED 311 PM CDT MON JUL 20 2009/

DISCUSSION...
WILL CLL GET RAIN TODAY? THEY BETTER DO IT IN THE NEXT COUPLE
HOURS OR ITLL GO DOWN AS THE LONGEST STRETCH THEYVE EVER GONE
WITHOUT RECEIVING ANY PRECIP - 57 DAYS PREVIOUS RECORD WAS 56
DAYS IN 1993 WITH THE ENDING DATE OF 8/20/93.

ONCE AGAIN HAVE A BOUNDARY WITH SOME SCT STORMS MOVING IN FROM THE
NORTH AND OUTFLOWS FROM STORMS NEAR THE COAST HEADING NORTH. THE 2
WILL PROBABLY MERGE VERY ROUGHLY ALONG A LIVINGSTON-BELLEVILLE LINE
THIS EVENING AND ENHANCE STORM STRENGTH WHERE THIS OCCURS.
DOWNBURSTS THE PRIMARY THREAT WITH HAIL BEING SECONDARY. ACTIVITY
SHOULD DIE OFF BY MID EVENING.

NOT A LOT OF CHANGE EXPECTED TUE. ANOTHER IMPULSE SEEN ON W/V
IMAGERY ACROSS SE COLORADO MIGHT BE THE NEXT MCS GENERATOR TO OUR
NORTH. WHETHER ANY REMNANTS MAKE THEIR WAY INTO THE REGION
TOMORROW REMAINS TO BE SEEN. BUT DAYTIME HEATING & THE SEABREEZE
SHOULD BE PLAYERS AGAIN AT THE VERY LEAST. GFS & ECMWF ARE NOT
TOO EXCITED ABOUT POPS BUT PREFER TO GO CLOSER TO THE MORE ACTIVE
NAM12 SOLN.

A FRONT DROPS DOWN INTO NRN PARTS OF SE TX ON WED THEN STALLS THRU
THURS. AGAIN...NONE OF THE MODELS LIKE OUR PRECIP CHANCES. BUT
WITH 1.8 PWS PO0LING AHEAD OF IT...AND THE SEABREEZE WILL AGAIN
GO ABOVE GUIDANCE RECOMMENDATIONS THRU THURS. STEERING FLOW
ACTUALLY BECOMES VERY WEAK...SO THOSE THAT SEE RAIN MIGHT GET A
DECENT AMOUNT.

THE BOUNDARY MOVES BACK NORTH ON FRIDAY BUT UPPER PATTERN REMAINS
ABOUT THE SAME WITH RIDGE TO THE WEST & TROF TO THE EAST.
SHORTWAVES EMBEDDED IN THE FLOW ALOFT...SEABREEZE AND DIFFERENTIAL
HEATING WITH KEEP ISOLATED TO SCATTERED PRECIP IN THE FCST THRU
THE WEEKEND.  47

MARINE...
A LARGE COMPLEX OF STORMS IS EXPECTED TO DEVELOP ACROSS NORTH TX
OVERNIGHT. THIS WILL RESULT IN A STRENGTHENING ONSHORE FLOW TONIGHT
THROUGH THE MORNING HOURS ON TUESDAY. HAVE POSTED CAUTION FLAGS FOR
THE 00-60 NM WATERS FOR THE EXPECTATION OF 15-20 KT WINDS AND SEAS
UP TO 5 FT. WINDS WILL DROP BACK TO THE NORMAL 8-13 KT RANGE BY
WEDNESDAY AS A WEAK FRONT STALLS ACROSS SE TX. GENERALLY EXPECT 8-13
KT WINDS AND SEAS OF 2-3 FT THE REST OF THE FORECAST PERIOD.  35

AVIATION...
SCATTERED TSRA DEVELOPING OVER THE COASTAL COUNTIES AT LATE MORNING
WILL GRADUALLY SPREAD INLAND THIS AFTN. 4KM NMM-WRF HAS BEEN DOING A
GOOD JOB THE LAST FEW DAYS AND HAVE FOLLOWED IT CLOSELY THIS AFTN.
EXPECT SCATTERED TSRA NEAR THE HOUSTON AREA TERMINALS THROUGH 00Z.
FURTHER NORTH...TSRA SHOULD BEGIN IMPACTING KCLL/KUTS/KCXO TERMINALS
ROUGHLY 21Z-02Z. MAIN THREAT WITH THE STRONGEST STORMS WILL BE GUSTY
WINDS OF 30-50 KTS...MVFR CEILINGS...AND BRIEF HEAVY RAINS WHICH
WILL LIMIT VISIBILITIES. HAVE ONLY USED VCTS BUT WILL UPDATE TO ADD
TEMPOS WHERE CONFIDENCE IS HIGHEST. MVFR STRATUS DECK WILL DEVELOP
MAINLY NORTH OF KCXO 09-14Z TUESDAY. PATCHY GROUND FOG EXPECTED AT
KLBX DURING THE SAME TIME FRAME. CU FIELD WILL DEVELOP EARLY TUESDAY
WITH BRIEF PERIODS OF BKN MVFR CEILINGS EXPECTED AT HOUSTON AREA
TERMINALS 12-16Z TUESDAY.  35

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76  97  74  96  73 /  40  40  40  40  40
HOUSTON (IAH)              77  95  76  95  76 /  40  30  30  30  30
GALVESTON (GLS)            80  90  80  91  81 /  30  30  30  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH TUESDAY AFTERNOON
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...33
AVIATION/MARINE...33
Hazardous weather outlook, Jul 20, 3:30 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
330 PM CDT MON JUL 20 2009

TXZ163-164-176>179-195>200-210>214-226-227-235>238-212030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
330 PM CDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT
TWO SEPARATE OUTFLOW BOUNDARIES...ONE MOVING SOUTHWARD AND
ANOTHER MOVING NORTHWARD...COULD MERGE OVER CENTRAL PORTIONS OF
SOUTHEAST TEXAS THIS EVENING. SIMILAR TO PAST DAYS...STORMS WILL
INCREASE IN STRENGTH WHERE THIS OCCURS. THE PRIMARY WEATHER THREAT
WILL BE DAMAGING WINDS. HAIL IS ALSO A POSSIBILITY. STORMS ARE
EXPECTED TO DISSIPATE BY MID EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A MOIST PATTERN WILL REMAIN IN PLACE WITH SCATTERED MAINLY
DAYTIME THUNDERSTORMS AS DISTURBANCES IN THE NORTHWEST FLOW ALOFT
MOVE OVERHEAD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Jul 20, 2:41 PM CDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
241 PM CDT MON JUL 20 2009

TXZ213-227-237-202045-
BRAZORIA-FORT BEND-HARRIS-
241 PM CDT MON JUL 20 2009

...SPECIAL WEATHER STATEMENT...

AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN PEARLAND AND THE MEDICAL CENTER...MOVING
NORTH AT 5 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...THE MEDICAL CENTER...
RELIANT PARK...MINUTE MAID PARK...HERMAN PARK...THE GALLERIA...WEST
UNIVERSITY PLACE...SOUTHSIDE PLACE...HOUSTON...FRESNO...BROOKSIDE
VILLAGE AND BELLAIRE.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 2973 9559 2980 9526 2951 9530 2950 9545
TIME...MOT...LOC 1940Z 176DEG 6KT 2959 9539
Special weather statement, Jul 20, 4:54 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
454 PM CDT MON JUL 20 2009

TXZ179-202245-
POLK-
454 PM CDT MON JUL 20 2009

...SPECIAL WEATHER STATEMENT...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF LIVINGSTON...MOVING
NORTHEAST AT 10 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...MOSCOW...LEGGETT...
SEVEN OAKS...ONALASKA AND LIVINGSTON.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING.
IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.  SEEK SHELTER IN A STURDY STRUCTURE OR
NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3066 9501 3067 9504 3068 9504 3068 9508
      3084 9516 3090 9504 3097 9485 3075 9471
TIME...MOT...LOC 2154Z 234DEG 9KT 3077 9503

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:10 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Washington35 min
Jul 19, 7:24 PM CDTSevere Thunderstorm WarningHGXGrimes, Harris, Montgomery, Waller36 min
Jul 19, 7:42 PM CDTSevere Thunderstorm WarningHGXBurleson, Washington33 min
Jul 19, 8:10 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Waller, Washington35 min
Jul 19, 8:35 PM CDTSevere Thunderstorm WarningHGXAustin, Washington25 min
Jul 19, 8:56 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Washington34 min
Jul 20, 2:41 PM CDTSpecial Weather StatementHGXHarris64 min
Jul 20, 4:54 PM CDTSpecial Weather StatementHGXPolk51 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.